Flash Flood, Jackson
- When
- March 19, 2:00 PM CST to 2:30 PM CST
- Where
- Jackson County, Flat Rock
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
Several inches of water over road.
1 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 19, 11:45 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1145 AM CST WED MAR 19 2003 WILL DO A QUICK UPDATE TO INCLUDE NEW TORNADO WATCH FOR EXTREME NORTHERN ALABAMA COUNTIES OF MARSHALL...JACKSON AND DEKALB FOR THE HUNTSVILLE CWA. STORMS ARE NOW GETTING STRONGER DUE TO AFTERNOON HEATING AND STRONG UPPER/LOWER LEVEL DYNAMICS OVER ALABAMA. WILL KEEP LOW POPS IN FCST FOR 1ST PERIOD FOR WRN COUNTIES FOR AFTERNOON TSRA. ZONES OUT BY NOON. .HUN...TORNADO WATCH FOR DEKALB...JACKSON...MARSHALL COUNTIES TILL 6 PM. SHUMWAY
ALZ001>010-016-200304- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 128 PM CST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... TORNADO WATCH FOR THE FOLLOWING NORTHERN ALABAMA COUNTIES UNTIL 6 PM... MARSHALL...DEKALB...AND JACKSON. VERY STRONG UPPER LEVEL WINDS WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO PRODUCE THE CHANCE OF SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE. THE THREAT OF SEVERE WEATHER WILL END BETWEEN 2 AND 3 PM OVER THE WATCH AREA. HOWEVER ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE LATER THIS EVENING AND OVERNIGHT. SOME STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... THE CHANCE OF MORE SEVERE WEATHER IS POSSIBLE ON THURSDAY AND FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A COLD FRONT WILL MOVE THROUGH NORTHERN ALABAMA BY FRIDAY EVENING...ENDING THE THREAT OF SEVERE WEATHER. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE THE MAIN THREATS OF SEVERE WEATHER. .SPOTTER CALL TO ACTION STATEMENT... REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICIALS OR THE NATIONAL WEATHER SERVICE. SHUMWAY
ALZ007-016-191730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 952 AM CST WED MAR 19 2003 ...TORNADO WATCH CONTINUES UNTIL NOONTIME FOR MADISON...JACKSON... DE KALB...AND MARSHALL COUNTIES... ...TORNADO WATCH CANCELED FOR MORGAN AND CULLMAN COUNTIES... A LINE OF STRONG THUNDERSTORMS...THAT PROMPTED A TORNADO WATCH FOR MUCH OF NORTHEAST ALABAMA...HAS MOVED EAST OF MORGAN AND MARSHALL COUNTIES. THEREFORE...THE WATCH IS CANCELED FOR THOSE COUNTIES. THE TORNADO WATCH REMAINS IN EFFECT UNTIL NOONTIME FOR MADISON...JACKSON...DE KALB...AND MARSHALL COUNTIES. SCHAUB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM 2W SCOTTSBORO AL 60 MPH NON-TSTM WIND
03/19/03 JACKSON TWO RADIO TOWERS BLOWN
DOWN ON JULY MOUNTAIN.
REPORTED BY SKYWARN
SPOTTER.
0755 AM DECATUR AL 60 MPH NON-TSTM WIND
03/19/03 MORGAN TWO TREES BLOWN DOWN.
REPORTED BY LOCAL
NEWSPAPER.
0910 AM HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY EMERGENCY MANAGEMENT.
0915 AM HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A MOBILE HOME
OVERTURNED. REPORTED BY
CHANNEL 48 TO NWS.
0915 AM 2N TONEY AL TORNADO
03/19/03 MADISON F0 TORNADO. FEW TREES
DOWN AND TWISTED.
SURVEYED BY NWS.
0920 AM 2NW HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A LARGE STREET SIGN AND
POWER LINES DOWN.
REPORTED BY NWS
EMPLOYEE.
0945 AM 1W SCOTTSBORO AL WIND DAMAGE
03/19/03 JACKSON LARGE CEL PHONE TOWER
BLOWN DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0955 AM CLAYSVILLE AL WIND DAMAGE
03/19/03 MARSHALL LARGE TREE AND SMALL
LIMBS DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
1040 AM NEW MARKET AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY SKYWARN SPOTTER.
1050 AM 5NE HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL AT BUCK
HORN HIGH SCHOOL.
REPORTED BY CHANNEL 48.
1100 AM PRINCETON AL 0.75 IN HAIL
03/19/03 JACKSON DIME SIZE HAIL REPORTED
BY CHANNEL 48.
1110 AM NEW MARKET AL 0.88 IN HAIL
03/19/03 MADISON NICKEL SIZE HAIL REPORTED
BY CHANNEL 48.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1137 AM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM 2W SCOTTSBORO AL 60 MPH NON-TSTM WIND
03/19/03 JACKSON TWO RADIO TOWERS BLOWN
DOWN ON JULY MOUNTAIN.
REPORTED BY SKYWARN
SPOTTER.
0755 AM DECATUR AL 60 MPH NON-TSTM WIND
03/19/03 MORGAN TWO TREES BLOWN DOWN.
REPORTED BY LOCAL
NEWSPAPER.
0910 AM HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY EMERGENCY MANAGEMENT.
0915 AM HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A MOBILE HOME
OVERTURNED. REPORTED BY
CHANNEL 48 TO NWS.
0915 AM 2N TONEY AL TORNADO
03/19/03 MADISON F0 TORNADO. FEW TREES
DOWN AND TWISTED.
SURVEYED BY NWS.
0920 AM 2NW HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A LARGE STREET SIGN AND
POWER LINES DOWN.
REPORTED BY NWS
EMPLOYEE.
0945 AM 1W SCOTTSBORO AL WIND DAMAGE
03/19/03 JACKSON LARGE CEL PHONE TOWER
BLOWN DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0955 AM CLAYSVILLE AL WIND DAMAGE
03/19/03 MARSHALL LARGE TREE AND SMALL
LIMBS DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
1040 AM NEW MARKET AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY SKYWARN SPOTTER.
1050 AM 5NE HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL AT BUCK
HORN HIGH SCHOOL.
REPORTED BY CHANNEL 48.
1100 AM PRINCETON AL 0.75 IN HAIL
03/19/03 JACKSON DIME SIZE HAIL REPORTED
BY CHANNEL 48.
1110 AM NEW MARKET AL 0.88 IN HAIL
03/19/03 MADISON NICKEL SIZE HAIL REPORTED
BY CHANNEL 48.ALZ008>010-192000- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1148 AM CST WED MAR 19 2003 ...STRONG THUNDERSTORMS AFFECTING FAR NORTHEAST ALABAMA... A LINE OF STRONG THUNDERSTORMS...MOVING VERY SLOWLY EAST... WILL CONTINUE TO THREATEN THE AREA WITH SEVERE WEATHER INTO THE AFTERNOON HOURS. ISOLATED CELLS WITHIN THIS LINE HAVE THE POTENTIAL TO PRODUCE TORNADOES...DAMAGING WINDS...AND HAIL. THERE WERE SEVERAL REPORTS OF FUNNEL CLOUDS...HAIL...AND DAMAGING WINDS IN NORTHEAST ALABAMA THIS MORNING...INCLUDING A SMALL TORNADO NEAR TONEY IN MADISON COUNTY. STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND POSSIBLE WARNINGS. SCHAUB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM ALBERTVILLE AL 0.75 IN HAIL
03/19/03 MARSHALL DIME SIZE HAIL REPORTED
BY SPOTTERS.
1227 PM 2NE ALBERTVILLE AL 0.75 IN HAIL
03/19/03 MARSHALL DIME SIZE HAIL. REPORTED
BY EMERGENCY MANAGEMENT.
1238 PM ASBURY AL 0.75 IN HAIL
03/19/03 MARSHALL DIME SIZE HAIL REPORTED
BY EMERGENCY MANAGEMENT.
1245 PM GROVE OAK AL 1.50 IN HAIL
03/19/03 DEKALB PING PONG HAIL REPORTED
BY EMERGENCY MANAGEMENT
AND SPOTTERS.
1249 PM SECTION AL TORNADO
03/19/03 JACKSON SEVERAL HOMES DAMAGED AND
TREES DOWN. REPORTED BY
SPOTTERS.
1252 PM DUTTON AL TORNADO
03/19/03 JACKSON TORNADO ON GROUND WITH
DAMAGE INDICATED.
REPORTED BY EMERGENCY
MANAGEMENT AND SPOTTERS.ALZ008>010-192100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 155 PM CST WED MAR 19 2003 ...SEVERE THUNDERSTORMS AFFECTING EXTREME NORTHEAST ALABAMA... A LINE OF STRONG TO SEVERE THUNDERSTORMS...MOVING NORTHEAST AT 20 MPH WILL AFFECT LOCATIONS EAST OF A STEVENSON AND ALBERTVILLE LINE THROUGH 3 PM. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED TORNADOES...DAMAGING WINDS...AND HAIL. ALSO VERY HEAVY RAIN WILL FALL FROM THE STRONGEST STORMS WHICH WILL PRODUCE FLASHING FLOODING OF AREA STREAMS AND CREEKS. STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND POSSIBLE WARNINGS. SHUMWAY
The Northeast Alabama radar (KHTX), 19 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
1 flash flood, 1 hail. Local standard time, as filed.
Several inches of water over road.
Penny size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350453, 5350452.